Colorado, 2018

Hail in Colorado, May 6, 2018

May 6, 2018 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced hail up to dime size in northeast Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail up to dime size in northeast Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 1:37 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, May 6, 1:37 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Sun May 6 2018

.SHORT TERM...(This evening through Monday)
Issued at 135 PM MDT Sun May 6 2018

Scattered showers and thunderstorms should develop and move across
eastern Colorado north of I-70 from mid-afternoon through early
evening. Low CAPE environment, through an organized line could
produce 40-50 mph wind gusts and maybe cool enough for some small
hail despite the limited strength.

Mid and high level clouds will continue to stream across the
state, with some decrease mainly in the west overnight. Warmer and
drier mid level air will move in on Monday, with some moisture
remaining in southerly flow on the plains. It does look like
convection should be capped, though there may be just a little
instability over the central mountains in the afternoon that could
drift over the Palmer Divide in the early evening. Temperatures on
the plains will be about 5 degrees warmer, in line with the
current forecast and guidance.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM MDT Sun May 6 2018

A weak upper trough is expected to move across the forecast area
Monday night into Tuesday morning. Northwesterly flow aloft is
progged the rest of Tuesday and Tuesday night. An upper ridge
moves into Colorado Wednesday and Wednesday night with pretty weak
westerly flow aloft. There is some weak upward energy on the QG
Omega fields Monday night, with downward motion on Tuesday and
Tuesday night. Benign energy if progged Wednesday and Wednesday
night. The boundary layer winds are west and northwesterly Monday
night, then northwest to northeast on Tuesday. Tuesday night the
winds are weak and mostly drainage. There will be southeasterlies
on Wednesday and drainage Wednesday night. Moisture is fairly
limited over the CWA Monday night through Wednesday night. There
is some CAPE around over the eastern border areas Monday evening
and again late day Tuesday. There is better coverage for late day
Wednesday, but values are low, except a bit higher over the far
eastern border. The QPF fields show no measurable precipitation
through Wednesday, with a tad on the GFS for Wednesday night. Will
go with no pops. For temperatures, Tuesday's highs will be a tad
cooler than Monday's highs. Wednesday's highs will be 1-2 C warmer
than Tuesday's highs. For the later days, Thursday through
Sunday, models have weak zonal flow for Thursday into Friday, then
increasing southwesterly flow aloft later Friday into Saturday.
By Saturday afternoon, the ECMWF and GFS both show an upper closed
low over western Colorado. This features moves across Colorado
Saturday night, then northwesterly flow aloft is progged on
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 135 PM MDT Sun May 6 2018

VFR through Monday. Isolated showers/thunderstorms through 02z are
expected to stay north and northeast of Denver with little or no
impact on Denver area airport operations. Some uncertainty about
wind directions on Monday due to a possible Denver cyclone
circulation, but speeds should be either light or southerly at
10-15 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM....RJK
AVIATION.....Gimmestad
Hazardous weather outlook, May 6, 4:27 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
527 AM MDT Sun May 6 2018

COZ030>051-071130-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
527 AM MDT Sun May 6 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are expected this afternoon and
evening. Light rain and wind gusts to 35 mph are possible with
the showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An upper level ridge will remain in place over Colorado through
most of the week, causing warm temperatures across the plains.
Weak upper disturbances moving through the ridge will produce a
few afternoon showers or thunderstorms over the mountains each
afternoon. Brief rain and gusty winds will be the main impact from
the showers. At the end of the week, the upper ridge will give way
to a developing trough that brings cooler temperatures and showers
to northeast Colorado from Friday night through Saturday. The
mountains could see snow above about 7500 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 6, 4:02 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
502 PM MDT SUN MAY 6 2018

COZ042-062345-
Northeast Weld County CO-
502 PM MDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WELD COUNTY UNTIL 545 PM
MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of New Raymer, or 26 miles north of Fort Morgan,
moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stoneham.

LAT...LON 4064 10386 4071 10382 4069 10358 4053 10362
TIME...MOT...LOC 2301Z 293DEG 11KT 4064 10376

ENTREKIN
Special weather statement, May 6, 4:48 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Denver CO
548 PM MDT SUN MAY 6 2018

COZ042-070030-
Northeast Weld County CO-
548 PM MDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 630 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stoneham, or 22 miles north of Fort Morgan, moving southeast at 10
mph. A trained spotter reported penny sized hail covering the
ground with this storm

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stoneham.

LAT...LON 4063 10358 4052 10358 4052 10364 4059 10371
      4065 10366
TIME...MOT...LOC 2347Z 313DEG 9KT 4058 10365

ENTREKIN

The radar

The Cheyenne radar (KCYS), 108 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
May 6, 4:50 PM MST
Where
Weld County, 4.77 mi W of Stoneham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744406.